Analysis & PDE

  • Anal. PDE
  • Volume 6, Number 6 (2013), 1429-1533.

Decay of viscous surface waves without surface tension in horizontally infinite domains

Yan Guo and Ian Tice

Full-text: Open access

Abstract

We consider a viscous fluid of finite depth below the air, occupying a three-dimensional domain bounded below by a fixed solid boundary and above by a free moving boundary. The fluid dynamics are governed by the gravity-driven incompressible Navier–Stokes equations, and the effect of surface tension is neglected on the free surface. The long-time behavior of solutions near equilibrium has been an intriguing question since the work of Beale (1981).

This is the second in a series of three papers by the authors that answers the question. Here we consider the case in which the free interface is horizontally infinite; we prove that the problem is globally well-posed and that solutions decay to equilibrium at an algebraic rate. In particular, the free interface decays to a flat surface.

Our framework utilizes several techniques, which include

  1. a priori estimates that utilize a “geometric” reformulation of the equations;
  2. a two-tier energy method that couples the boundedness of high-order energy to the decay of low-order energy, the latter of which is necessary to balance out the growth of the highest derivatives of the free interface;
  3. control of both negative and positive Sobolev norms, which enhances interpolation estimates and allows for the decay of infinite surface waves.

Our decay estimates lead to the construction of global-in-time solutions to the surface wave problem.

Article information

Source
Anal. PDE, Volume 6, Number 6 (2013), 1429-1533.

Dates
Received: 15 October 2012
Accepted: 15 November 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513731413

Digital Object Identifier
doi:10.2140/apde.2013.6.1429

Mathematical Reviews number (MathSciNet)
MR3148059

Zentralblatt MATH identifier
1292.35206

Subjects
Primary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10] 35R35: Free boundary problems 76D03: Existence, uniqueness, and regularity theory [See also 35Q30]
Secondary: 35B40: Asymptotic behavior of solutions 76E17: Interfacial stability and instability

Keywords
Navier–Stokes equations free boundary problems global existence

Citation

Guo, Yan; Tice, Ian. Decay of viscous surface waves without surface tension in horizontally infinite domains. Anal. PDE 6 (2013), no. 6, 1429--1533. doi:10.2140/apde.2013.6.1429. https://projecteuclid.org/euclid.apde/1513731413


Export citation

References

  • R. A. Adams, Sobolev spaces, Pure and Applied Mathematics 65, Academic Press, New York, 1975.
  • H. Bae, “Solvability of the free boundary value problem of the Navier–Stokes equations”, Discrete Contin. Dyn. Syst. 29:3 (2011), 769–801.
  • J. T. Beale, “The initial value problem for the Navier–Stokes equations with a free surface”, Comm. Pure Appl. Math. 34:3 (1981), 359–392.
  • J. T. Beale, “Large-time regularity of viscous surface waves”, Arch. Rational Mech. Anal. 84:4 (1984), 307–352.
  • J. T. Beale and T. Nishida, “Large-time behavior of viscous surface waves”, pp. 1–14 in Recent topics in nonlinear PDE (Sendai, 1984), vol. 2, edited by K. Masuda and M. Mimura, North-Holland Math. Stud. 128, North-Holland, Amsterdam, 1985.
  • A. Castro, D. Córdoba, C. Fefferman, F. Gancedo, and J. Gómez-Serrano, “Finite time singularities for the free boundary incompressible Euler equations”, preprint, 2011.
  • A. Castro, D. Córdoba, C. Fefferman, F. Gancedo, and M. López-Fernández, “Rayleigh–Taylor breakdown for the Muskat problem with applications to water waves”, Ann. Math. $(2)$ 175:2 (2012), 909–948.
  • R. Danchin, “Estimates in Besov spaces for transport and transport-diffusion equations with almost Lipschitz coefficients”, Rev. Mat. Iberoam. 21:3 (2005), 863–888.
  • P. Germain, N. Masmoudi, and J. Shatah, “Global solutions for the gravity water waves equation in dimension 3”, C. R. Math. Acad. Sci. Paris 347:15-16 (2009), 897–902.
  • Y. Guo and I. Tice, “Almost exponential decay of periodic viscous surface waves without surface tension”, Arch. Ration. Mech. Anal. 207:2 (2013), 459–531.
  • Y. Guo and I. Tice, “Local well-posedness of the viscous surface wave problem without surface tension”, Anal. PDE 6:2 (2013), 287–369.
  • Y. Hataya, “Decaying solution of a Navier–Stokes flow without surface tension”, J. Math. Kyoto Univ. 49:4 (2009), 691–717.
  • Y. Hataya and S. Kawashima, “Decaying solution of the Navier–Stokes flow of infinite volume without surface tension”, Nonlinear Anal. 71:12 (2009), e2535–e2539.
  • D. Lannes, “Well-posedness of the water-waves equations”, J. Amer. Math. Soc. 18:3 (2005), 605–654.
  • E. H. Lieb and M. Loss, Analysis, 2nd ed., Graduate Studies in Mathematics 14, American Mathematical Society, Providence, RI, 2001.
  • T. Nishida, Y. Teramoto, and H. Yoshihara, “Global in time behavior of viscous surface waves: horizontally periodic motion”, J. Math. Kyoto Univ. 44:2 (2004), 271–323.
  • V. A. Solonnikov, “Solvability of the problem of the motion of a viscous incompressible fluid that is bounded by a free surface”, Math. USSR-Izv. 11:6 (1977), 1323–1358.
  • R. M. Strain and Y. Guo, “Almost exponential decay near Maxwellian”, Comm. Partial Differential Equations 31:1-3 (2006), 417–429.
  • D. L. G. Sylvester, “Large time existence of small viscous surface waves without surface tension”, Comm. Partial Differential Equations 15:6 (1990), 823–903.
  • A. Tani and N. Tanaka, “Large-time existence of surface waves in incompressible viscous fluids with or without surface tension”, Arch. Rational Mech. Anal. 130:4 (1995), 303–314.
  • S. Wu, “Well-posedness in Sobolev spaces of the full water wave problem in $2$-D”, Invent. Math. 130:1 (1997), 39–72.
  • S. Wu, “Well-posedness in Sobolev spaces of the full water wave problem in 3-D”, J. Amer. Math. Soc. 12:2 (1999), 445–495.
  • S. Wu, “Almost global wellposedness of the 2-D full water wave problem”, Invent. Math. 177:1 (2009), 45–135.
  • S. Wu, “Global wellposedness of the 3-D full water wave problem”, Invent. Math. 184 (2011), 125–220. http://www.zentralblatt-math.org/zmath/en/search/?an=Zbl 1221.35304